Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Fort Worth, TX

May 1, 2003Parker County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2003, 3:11 PM CDT for Parker County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 3:11 PM CDT (20:11 UTC)
Expired
May 1, 2003, 4:00 PM CDT
In force
49 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 39 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 012011
SVRFTW
TXC367-012100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKER COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A DEVELOPING SEVERE THUNDERSTORM 10 MILES SOUTH OF WEATHERFORD     
  ...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEATHERFORD AROUND 315 PM CDT
  ALEDO...WILLOW PARK AROUND 335 PM CDT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.

LAT...LON 3271 9755 3257 9756 3258 9773 3257 9784
          3266 9794 3278 9785 3280 9756

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:28 PM CDT, 43 minutes earlier.

Area forecast discussion, May 1, 2:28 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT THU MAY 1 2003

SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT IN THE NEXT 24
HOURS...DESPITE THEM BEING TOO SLOW WITH FRONTS MOVEMENT TODAY.
THEREFORE...THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THE NEXT
FEW DAYS...SOME POSSIBLY SEVERE...AS SLOWING COLD FRONT IS FORECAST
TO BECOME STATIONARY JUST SOUTH OF METROPLEX LATE TONIGHT...THEN
BEGIN TO MOVE SLOWLY NORTHWARD TOMORROW AFTERNOON. MORNING STORMS
ACROSS THE SOUTH HAVE RESULTED FROM DIFFERENTIAL HEATING AND STRONG
INSTABILITY. AS COLD FRONT AND OUTFLOW BOUNDARIES INTERACT THIS
AFTERNOON/EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ACROSS THE SOUTHEAST 2/3RDS TO 1/2 OF OUR CWA. HOWEVER...18Z
SOUNDING STILL SHOWS A PRETTY GOOD CAP. LATEST VIZ SATELLITE SHOWS
CU BECOMING MORE VERTICAL ALONG STALLED FRONT NORTHWEST OF
METROPLEX...WHILE AN OUTFLOW BOUNDARY WAS APPROACHING FROM THE
SOUTH. MOISTURE REMAINS SHALLOW...BUT STILL COULD SEE SOME STORMS
BEAK THE CAP AND QUICKLY BECOME SEVERE.

DRY LINE WILL ADD INTO THE MIX TOMORROW AFTERNOON AS MODELS SHOW A
BULGE INTO N TEXAS NEAR THE FRONTAL BOUNDARY. NOT A LOT OF UPPER
LEVEL SUPPORT INDICATED TOMORROW...AND CAP WILL ALSO BE A NEGATIVE
FOR STORMS. STILL...EXPECT INSTABILITY AND CONVERGENCE TO BE
SUFFICIENT TO TRIGGER AT LEAST ISOLATED CONVECTION ALONG DRY
LINE/FRONTAL BOUNDARY...MAINLY LATE IN THE AFTERNOON/EVENING.

WARM FRONT SHOULD MOVE INTO OKLAHOMA ON SATURDAY...BUT SHORT RANGE
MODELS AGAIN SHOW A PRETTY GOOD PUSH ON THE DRY LINE SATURDAY
AFTERNOON. WHILE WE LOSE THE WARM FRONT...WILL WILL BEGIN TO BE
INFLUENCED BY BETTER...ALTHOUGH WEAK...UPPER LEVEL DYNAMICS AS H5
TROUGH MOVES CLOSER TO N TEXAS. SEVERE THUNDERSTORMS SHOULD AGAIN BE
POSSIBLE WITH THE DRY LINE SATURDAY AFTERNOON/EVENING. A COLD FRONT
WILL FOLLOW THE DRY LINE BY SUNDAY MORNING AND THIS SHOULD ALLOW
TEMPERATURES TO COOL CLOSER TO NORMALS FOR THE FIRST PART OF THE
WEEK. THUNDERSTORM CHANCES WILL LINGER INTO NEXT WEEK...BUT THESE
SHOULD BE MAINLY LATE AFTERNOON/EVENING STORMS AS H5 FLOW BECOMES
MORE ZONAL.

FCSTID =   80
DFW   64  85  66  86 /  40  30  30  30
ACT   65  89  67  91 /  40  30  30  30
PRX   65  82  62  82 /  40  30  30  30
DTO   63  85  65  86 /  30  30  30  30
TKI   64  83  66  87 /  40  30  30  30
DAL   65  85  66  86 /  40  30  30  30
TRL   65  83  66  86 /  40  30  30  30
CRS   65  86  66  90 /  40  30  30  30
TPL   65  89  68  91 /  40  30  30  30

.FWD...
TX...NONE.
Hazardous weather outlook, May 1, 10:15 AM CDT, 4 hours 56 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT SOUTHEAST OF A GAINESVILLE...TO BRECKENRIDGE LINE. LARGE HAIL
AND DAMAGING DOWNBURST WINDS...WILL BE THE MAIN SEVERE WEATHER
THREATS FROM THESE STORMS.

A COLD FRONT THAT EXTENDED FROM NORTH CENTRAL OKLAHOMA...SOUTHWEST
THROUGH WICHITA FALLS...INTO SOUTHEASTERN NEW MEXICO AT
MIDDAY...WILL MOVE SOUTHEAST TO NEAR A BONHAM...TO FORT WORTH...TO
GOLDTHWAITE LINE BY 6 PM. ALTHOUGH THERE IS A MODERATELY STRONG
CAP THIS MORNING...ADDITIONAL LIFT PROVIDED BY THE FRONT AND HEATING
AHEAD OF THE FRONT...MAY BE SUFFICIENT TO BREAK THE CAP. DUE TO THE
STRONG INSTABILITIES...ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS
FRIDAY.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IT
APPEARS THAT THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE NEAR A
STATIONARY FRONT...THAT MAY EXTEND FROM NEAR SULPHUR SPRINGS...TO
DALLAS...AND LAMPASAS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND
SOUTHEAST OF A GAINESVILLE TO BRECKENRIDGE LINE.

In the hours before

Local storm report, May 1, 3:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0306 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    LIPAN                     TX   0.75 INCH HAIL
                                          (PEA TO DIME)
05/01/03   PALO PINTO                     REPORTED BY SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:40 AM CDTSevere Thunderstorm WarningFWDMcLennan65 min
May 1, 10:46 AM CDTSevere Thunderstorm WarningFWDLampasas29 min
May 1, 10:59 AM CDTSevere Thunderstorm WarningFWDFalls46 min
May 1, 3:01 PM CDTSevere Thunderstorm WarningFWDHood44 min
May 1, 3:07 PM CDTSevere Thunderstorm WarningFWDTarrant38 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningFWDDallas61 min
May 1, 3:41 PM CDTSevere Thunderstorm WarningFWDHood34 min
May 1, 3:46 PM CDTSevere Thunderstorm WarningFWDTarrant44 min
May 1, 4:02 PM CDTSevere Thunderstorm WarningFWDJohnson58 min
May 1, 4:07 PM CDTSevere Thunderstorm WarningFWDSomervell53 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningFWDHood32 min
May 1, 4:15 PM CDTSevere Thunderstorm WarningFWDHood30 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills52 min
May 1, 4:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant32 min
May 1, 4:50 PM CDTSevere Thunderstorm WarningFWDHill55 min
May 1, 4:58 PM CDTSevere Thunderstorm WarningFWDJohnson32 min
May 1, 5:03 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant27 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton52 min
May 1, 5:21 PM CDTSevere Thunderstorm WarningFWDBosque54 min
May 1, 5:46 PM CDTSevere Thunderstorm WarningFWDHill59 min
May 1, 5:57 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton63 min
May 1, 6:13 PM CDTSevere Thunderstorm WarningFWDBosque62 min
May 1, 6:17 PM CDTSevere Thunderstorm WarningFWDMills58 min
May 1, 6:47 PM CDTSevere Thunderstorm WarningFWDHill43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.